Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Houston/Galveston, TX

May 17, 2004Harris County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 17, 2004, 1:23 PM CDT for Harris County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 1:23 PM CDT (18:23 UTC)
Expired
May 17, 2004, 2:00 PM CDT
In force
37 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Harris County, TX

The radar

The Houston radar (KHGX), 78 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2283 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

589 
WUUS54 KHGX 171823
SVRHOU
TXC201-171900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
123 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRIS COUNTY IN SOUTHEAST TEXAS

* UNTIL 200 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL.  THIS STORM
  WAS LOCATED 7 MILES SOUTH OF HOOKS AIRPORT...MOVING NORTH AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3011 9548 2991 9548 2989 9568 3004 9569
          3016 9553

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:43 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 17, 10:43 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1043 AM CDT MON MAY 17 2004

.DISCUSSION...
MAIN SHORTWAVE WAS MOVING THROUGH NE TX THIS MORNING...WITH THE TROUGH
AXIS ACROSS THE WESTERN COUNTIES OF SE TX.  THE PROBLEM OF THE DAY
CONCERNS POPS AND RAINFALL COVERAGE.

THE 12Z SOUNDINGS SHOWED NO CAP OVERHEAD...PW/S RANGING FROM 1.3 AT
CRP TO 1.7 AT LCH...AND LI/S OF -6 TO -8.  EXPECT THE BULK OF THE
PRECIPITATION TO DEVELOP IN THE AREA OF LIFT AHEAD OF THE SHORTWAVE
TROUGH AND SOME TO BE ASSOCIATED WITH THE SEA BREEZE.  CURRENTLY
SHOWERS WERE DEVELOPING SOUTH OF INTERSTATE 10 IN THE SOUTHWESTERN
COUNTIES.  THIS AREA SHOULD MOVE EASTWARD BY EARLY AFTERNOON AS THE
TROUGH MOVES FURTHER TO THE EAST.

LIKE THE CURRENT FORECAST TREND OF HIGHER POPS OVER THE EAST AND
COASTAL AREAS.  HOWEVER...WILL REARRANGE THESE SOMEWHAT AND UP THE
LATE MORNING POPS A BIT.  ANOTHER ITEM TO CONSIDER IS THE HEAVY
RAINFALL POTENTIAL.  THE PW OF 1.3 AT CRP IS LOWER THAN THE NORMAL PW
FOR THIS DATE AT THAT LOCATION.  HOWEVER...1.7 AT LCH IS ABOUT 2
STANDARD DEVIATIONS ABOVE NORMAL.  THAT SAID...THE 14Z GPS SOUNDINGS
INDICATE HIGHER PW/S AROUND 1.5 INCHES ARE GENERALLY TOWARD THE LA
BORDER AND THAT A DRYING TREND IS ADVECTING EASTWARD INTO THE AREA
(WITH PW/S OF .9 TO 1.0 INCHES) BEHIND THE SHORTWAVE TROUGH.  THUS...
THE HEAVY RAINFALL POTENTIAL LOOKS TO BE IN LA AND AM ONLY EXPECTING 1
TO 2 INCH AMOUNTS...GENERALLY EAST OF INTERSTATE 45...IN SE TX.

PL-40
41

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 17, 7:00 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT MON MAY 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT MON MAY 17 2004

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST TEXAS MAINLY THIS AFTERNOON AND
EVENING. RAINFALL AMOUNTS WILL BE SPOTTY...GENERALLY AROUND 1/4 INCH.
HOWEVER...ISOLATED RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE
MAINLY EAST OF INTERSTATE 45.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:56 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery49 min
May 17, 3:27 PM CDTSevere Thunderstorm WarningHGXWalker48 min
May 17, 4:09 PM CDTSevere Thunderstorm WarningHGXTrinity66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.